Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS Dodge City, KS

May 31, 2008Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2008, 5:47 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 5:47 AM CDT (10:47 UTC)
Expired
May 31, 2008, 6:30 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Pawnee County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 115 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:57 AM CDTHAIL 1.75St. John, KS
May 31, 6:08 AM CDTHAIL 0.75St. John, KS
May 31, 6:21 AM CDTHAIL 1.25Stafford, KS
May 31, 6:30 AM CDTHAIL 36 Ese Stafford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 311048
SVRDDC
KSC145-185-311130-
/O.NEW.KDDC.SV.W.0160.080531T1047Z-080531T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
547 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 630 AM CDT

* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF
  DILLWYN...MOVING EAST AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DILLWYN...
  ST. JOHN...
  HUDSON...
  STAFFORD...
  ZENITH...
  RURAL RESIDENCES OF SOUTHEASTERN PAWNEE AND STAFFORD COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE 
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR PAWNEE AND 
STAFFORD COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3800 9901 3811 9902 3826 9848 3824 9846
      3801 9845 3788 9846 3787 9845 3782 9845
      3783 9892
TIME...MOT...LOC 1047Z 267DEG 24KT 3803 9884

$$

18
2 follow-up statements
000 
WWUS53 KDDC 311105
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT SAT MAY 31 2008

KSC145-311115-
/O.CAN.KDDC.SV.W.0160.000000T0000Z-080531T1130Z/
PAWNEE KS-
605 AM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3783 9887 3808 9887 3813 9845 3800 9845
      3799 9846 3788 9846 3787 9845 3782 9845
TIME...MOT...LOC 1105Z 271DEG 21KT 3796 9869

$$

KSC185-311130-
/O.CON.KDDC.SV.W.0160.000000T0000Z-080531T1130Z/
STAFFORD KS-
605 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN STAFFORD COUNTY...

AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTH OF ST. JOHN...MOVING EAST
AT 24 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3783 9887 3808 9887 3813 9845 3800 9845
      3799 9846 3788 9846 3787 9845 3782 9845
TIME...MOT...LOC 1105Z 271DEG 21KT 3796 9869

$$

18
000 
WWUS53 KDDC 311118
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 AM CDT SAT MAY 31 2008

KSC185-311130-
/O.CON.KDDC.SV.W.0160.000000T0000Z-080531T1130Z/
STAFFORD KS-
618 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHEASTERN STAFFORD COUNTY...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR STAFFORD...MOVING EAST AT 24 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STAFFORD...
  ZENITH...
  RURAL RESIDENCES OF SOUTHEASTERN STAFFORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.

LAT...LON 3804 9876 3805 9846 3788 9846 3787 9845
      3782 9845 3782 9874
TIME...MOT...LOC 1118Z 271DEG 21KT 3796 9859

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:31 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 3:31 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT SAT MAY 31 2008

.DISCUSSION...

DAYS 1-2...

THE 07 UTC SFC OBSERVATIONS INDICATE A FRONT STRETCHING FROM IOWA
INTO NORTHWEST OKLAHOMA, THE TEXAS PANHANDLE AND NORTHEAST NEW MEXICO.
FROM THERE THE FRONT EXTENDED UP THE IMMEDIATE EAST SLOPES OF THE
ROCKIES. ZONAL FLOW AT MID AND HIGH LEVELS WAS SLOWING THE PROGRESS
OF THE FRONT. AN UPPER LEVEL TROUGH WAS LOCATED OVER THE GREAT LAKES.
THIS PATTERN WILL BECOME LOCKED IN OVER THE NEXT 2 DAYS. A PRESSURE
TROUGH WILL DEVELOP EACH AFTERNOON ALONG THE FRONT RANGE, RESULTING
IN UPSLOPE FLOW AND MOISTENING ACROSS WESTERN KS AND THE HIGH
PLAINS OF NORTHEAST NM AND COLORADO. IF ANYTHING THE FRONT WILL
SAG SOUTH A LITTLE BY SUNDAY, RESULTING IN SLIGHTLY COOLER TEMPS.

MID TO HIGH LEVEL TEMPS WILL BE FAIRLY COOL TODAY WITH 500/400/300MB
TEMPS ABOUT -11C/-23C/-39C ACROSS WESTERN KS AND THE FRONT RANGE.
THE FRONT WILL REMAIN BANKED UP AGAINST THE MOUNTAINS TODAY.
MOISTURE WILL INITIALLY BE LIMITED ALONG THE FRONT RANGE AS THIS
UPSLOPE REGIME GETS UNDERWAY. NEVERTHELESS, UPSLOPE FLOW MAY ADVECT
MARGINAL MOISTURE(40S F DEWPOINTS) ONTO THE RATON MESA BY
AFTERNOON. STRONG ELEVATED HEATING AT 8000FT MAY COMBINE WITH THE
LOW LEVEL MOISTURE AND COOL MID AND HIGH LEVEL TEMPS TO INITIATE
HIGH BASED STORMS. STORMS COULD INITIATE AROUND 8000 FT ELEVATION
ON THE RATON MESA AND THEN PROGRESS FAIRLY QUICKLY EASTWARD INTO
FAR SOUTHWEST KANSAS GIVEN THE 40-50KT 3-6 KM FLOW. STORMS THAT
DEVELOP WILL ENCOUNTER HIGHER THETA-E VALUES IN SOUTHWEST KANSAS
OWING TO THE HIGHER DEWPOINT VALUES. IF STORMS MAKE IT INTO SW KS
THEY COULD BECOME SEVERE WITH LARGE HAIL. OTHER STORMS MAY DEVELOP
ALONG THE STATIONARY BOUNDARY TO OUR SOUTH. DEWPOINTS WILL
ACTUALLY BE HIGHER NORTH OF THIS BOUNDARY AT P28(ON THE COOL SIDE
OF THE BOUNDARY). BUT WITH CONVERGENCE CONFINED TO THE FRONT, THE
HIGHER THETA-E VALUES MAY NOT LEAD TO STORMS IN OUR COUNTIES. I
DECIDED TO KEEP 20 POPS IN OUR FAR SE IN CASE SOMETHING DOES
DEVELOP FURTHER NORTH.

MODEL SOUNDINGS SHOW ELEVATED CAPE ACROSS OUR EASTERN COUNTIES BY
LATE TONIGHT. SO OTHER STORMS MAY DEVELOP IN THE WARM ADVECTION
PATTERN FROM DDC EAST.

MID TO HIGH LEVEL TEMPS WILL INCREASE ABOUT 3C BY SUNDAY AND SFC
TEMPS WILL COOL OVER WESTERN KS. BUT SFC MOISTURE WILL BE GREATER
BY SUNDAY. IN FACT, 50S TO 60F DEWPOINTS MAY ADVECT WESTWARD
TOWARD THE PALMER DIVIDE. DESPITE THE LACK OF FAVORABLE UPPER
DYNAMICS, STORMS MAY FIRE ON THE HIGHER TERRAIN AND THEM MOVE INTO
SOUTHWEST KANSAS AFTER 00Z MON. OTHER ELEVATED STORM ACTIVITY IS
POSSIBLE AS WELL AFTER DARK.

DAYS 3-7...

SURFACE FRONT DRIFTING NORTH...AND THEN SOUTH...AND THEN NORTH AGAIN
ACROSS SOUTHWEST KANSAS THROUGH MID WEEK. STILL APPEARS THAT
TEMPERATURES SOUTH OF THIS FRONT WILL BE WARM WITH 16C 7H TEMPS
PROGGED ACROSS PARTS OF THE CWA EARLY IN THE WEEK. NORTH OF THE
FRONT TEMPERATURES WILL BE MORE SEASONAL. AT THIS TIME UNSURE OF
EXACT LOCATION OF THIS FRONT ANY PARTICULAR DAY SO NO MAJOR
ADJUSTMENTS PLANNED TO THE CURRENT TEMP FORECAST NEXT WEEK.

AS FOR PCPN CHANCES...THE GFS/ECMWF ALL SUGGESTING A WEAK S/W TROF
MOVING ACROSS THE PLAINS MONDAY NIGHT WHILE THE CANADIAN SUGGEST
TUESDAY. ALL THEN MOVE A STRONGER SYSTEM INTO THE PLAINS MID WEEK.
BASED ON HIGH TEMPERATURES FORECASTED MONDAY AND TUESDAY AND THE
WARM 7H TEMPS IT APPEARS A CAP MAY BE IN PLACE FOR MOST OF THE CWA
BOTH DAYS. THE POSSIBLE EXCEPTION MAY BE OUR NORTHERN CWA. ON
WEDNESDAY CHCS MAY BE A BIT BETTER FOR PORTIONS OF OUR CWA BUT
MODELS STILL DIFFERING ON MID LVL BAROCLINIC ZONE AND SFC FEATURES.
AS A RESULT CONFIDENCE IS NOT HIGH ENOUGH TO MAKE ANY MAJOR
ADJUSTMENTS TO CURRENT FORECAST ON PCPN LATE WED INTO THURSDAY.

.AVIATION...

CLOUDS FORMING ACROSS MUCH OF SOUTHWEST KS WHERE GOOD ISENTROPIC
LIFT AND WAA WAS ADVERTISED AT 12Z.  BASED ON SOUNDING AND SFC BOS
AT OF 8Z LOOKS LIKE CIGS THIS MORNING WILL BE VFR. PROGGED SOUNDINGS
THEN SHOWING THIS MOISTURE ERODING BY 18Z WITH WITH SOME AFTERNOON
CU REDEVELOPING...ESPECIALLY IN THE EAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  62  83  66 /   0  20   0  20
GCK  86  60  85  64 /   0  20   0  30
EHA  88  60  85  63 /   0  20   0  30
LBL  88  61  85  64 /   0  20   0  30
HYS  84  60  83  66 /   0  20   0  20
P28  89  65  85  70 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, May 31, 4:57 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT MAY 31 2008

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SAT MAY 31 2008 /357 AM MDT SAT MAY 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING IN SOUTH CENTRAL KANSAS.
SOME OF THESE COULD BE SEVERE WITH LARGE HAIL. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTH
CENTRAL KANSAS AROUND MEDICINE LODGE AND COLDWATER. THESE STORMS
COULD CONTAIN LARGE HAIL AS WELL. OTHER STORMS MAY MOVE INTO FAR
SOUTHWEST AND WESTERN KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:08 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford52 min
May 31, 6:27 AM CDTSevere Thunderstorm WarningDDCStafford18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.